Pennsylvania, 2019

Damaging Wind in Pennsylvania, August 16, 2019

August 16, 2019 · NWS BGM · 1 event in 1 county or zone

A fast moving upper level short wave moved through portions of Northeast Pennsylvania during the afternoon of the 16th. This sparked a severe thunderstorm in the White Mills area of Wayne County, PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A fast moving upper level short wave moved through portions of Northeast Pennsylvania during the afternoon of the 16th. This sparked a severe thunderstorm in the White Mills area of Wayne County, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 16, 2:10 PM EST, 38 minutes earlier.

Area forecast discussion, Aug 16, 2:10 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
310 PM EDT Fri Aug 16 2019

.SYNOPSIS...
Scattered showers and storms expected through this weekend with
warming temperatures into early next week. The weather will
remain unsettled and warm through at least the middle of next
week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
310 pm update...
Main concerns in the near term remain focused around the scattered
showers and thunderstorms and the potential for strong to possibly
severe weather this evening and again late Saturday.

Fast-moving upper level short wave currently positioned over
OH/MI/Lake Erie will move through NY/PA this evening and interact
with modest instability and deep layer shear to produce and enhance
showers and thunderstorms across the region.

Current radar loop shows fairly widespread rain showers with a few
isolated thunderstorms across much of the region. There is a weak
capping inversion around 10k ft that is being realized within the
atmosphere and causing some of the convection to dissipate, or
remain relatively immature. Satellite visible/infrared imagery
showing a fair amount of convective debris overtaking the
region...which is likely limiting the amt of instability. However,
the short wave upstream will most likely be the triggering mechanism
to enhance the strength of the convection into this evening. A few
thunderstorms will become strong to possibly severe with the main
threats being damaging winds and heavy downpours.

The upper wave and resulting convection is expected to shift to the
east tonight and allow for weak ridging during the overnight hours.
This will allow for generally quiet weather conditions later tonight
and into Saturday morning. Some clearing of the skies is
possible...which will lead to favorable conditions for patchy fog
tonight.

Conditions improve through Saturday morning with fog lifting and
mixing out by noon. Temperatures will warm into the upper 70s and
lower to mid 80s by the afternoon...and with dew points in the upper
60s...sfc based instability will increase and allow for the
development of more scattered showers and storms. The passage of
another upper level short wave later in the day Saturday will allow
for more enhancement of the convection into the evening hours. A few
storms may become strong to severe.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
3 PM update... Surface high pressure/ridging will remain over
the region into the start of next week. Zonal flow aloft with
multiple weak waves running through will give us a chance for
showers and storms, but activity will be mostly focused near
peak heating hours and into the evening. Heat and humidity will
also be on the rise with moist return flow in the low levels.
Heat indices climb into the low 90s Sunday afternoon and
possibly heat advisory criteria into the upper 90s on Monday
afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
3 PM Update... Tuesday will be similar to Sunday and Monday with
diurnal showers and storms and hot/humid conditions. Deep upper
low/trough will dig across Ontario and the axis should be
centered over the NE U.S by Wednesday night with an associated
surface cold front pushing through. Showers and storms are
expected with the front Wednesday into Thursday morning...but much
drier and cooler conditions should prevail by Thursday night
into Friday as strong surface high pressure builds in.
Temperatures will still remain near normal and very
pleasant...into the upper 70s and lower 80s...behind the front.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Ceilings will remain BKN and MVFR/low-end VFR through this
afternoon with scattered rain showers developing into scattered
thunderstorms after 20Z. An upper wave moving through today will
enhance the potential for a few strong TS with gusty winds and
heavy downpours possible. Conditions are should dry out behind
the convection later tonight, which may lead to low stratus
between 700 and 2500 feet and patchy fog. If there is enough
convective debris hanging around through the night into Sat
morning, the potential for fog will go way down...and conditions
will likely remain MVFR/VFR. At this time, leaning more toward
clearing with eventual fog. Conditions improve through the
morning hours...becoming VFR after 15-17Z.

Winds will be light from the south around 5-10 kt through the
forecast period with the exception of gusty and erratic winds
near thunderstorms.

Outlook...

Saturday afternoon and evening...MVFR to VFR conditions with
scattered showers and TS possible.

Sunday to Wednesday...Restrictions possible in showers and
storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...BJT
Hazardous weather outlook, Aug 16, 2:12 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
312 PM EDT Fri Aug 16 2019

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
312 PM EDT Fri Aug 16 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Thunderstorms will continue into this evening. A few storms may
become strong to severe with the main threats being heavy downpours
and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk for severe thunderstorms on Saturday as a
slow moving storm drops across NY. The main threats will be damaging
winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 16, 11:46 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1246 PM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND DMG     2 W BIRCHARDVILLE       41.85N  76.06W
08/15/2019                   SUSQUEHANNA        PA   PUBLIC

            MULTIPLE TREES AND BRANCHES DOWN THROUGHOUT THE AREA.
            WORST HIT WAS LANE ROAD WHERE SEVERAL TREES WERE DOWN
            ALONG THE SIDE OF THE ROAD. TIME WAS ESTIMATED FROM
            RADAR.

&&

KISTNER
Local storm report, Aug 16, 11:50 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1250 PM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     1 NW ENDWELL            42.13N  76.04W
08/15/2019                   BROOME             NY   911 CALL CENTER

            TREE AND WIRES REPORTED DOWN ON FORD ROAD VIA 911
            SCANNER.

&&

KISTNER
Local storm report, Aug 16, 12:35 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
135 PM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     WELLSBURG               42.01N  76.73W
08/15/2019                   CHEMUNG            NY   EMERGENCY MNGR

            MULTIPLE REPORTS OF WIRES DOWN NORTH OF WELLSBURG. TIME
            ESTIMATED FROM RADAR.

&&

HLC
Local storm report, Aug 16, 2:13 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
313 PM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     BINGHAMTON              42.10N  75.91W
08/15/2019                   BROOME             NY   911 CALL CENTER

            MULTIPLE REPORTS OF TREES/WIRES DOWN IN BINGHAMTON
            METRO AREA

&&

HLC
Special weather statement, Aug 16, 2:15 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
315 PM EDT Fri Aug 16 2019

PAZ040-048-072-162000-
Southern Wayne PA-Northern Wayne PA-Pike PA-
315 PM EDT Fri Aug 16 2019

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL WAYNE AND NORTH CENTRAL
PIKE COUNTIES UNTIL 400 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Ariel, or near Honesdale, moving northeast at 15 mph.

Small hail and strong wind gusts will be possible with this storm.

Locations impacted include...
Honesdale, South Canaan, Waymart, Hawley, Prompton, Bethany,
Rutledgedale, Lake Ariel, Arlington and Tresslarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4139 7534 4151 7546 4158 7546 4177 7514
      4166 7505 4162 7505 4161 7508 4155 7502
      4154 7502 4152 7500 4151 7500
TIME...MOT...LOC 1914Z 237DEG 14KT 4151 7534

TAC
Local storm report, Aug 16, 2:40 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND DMG     HARPURSVILLE            42.18N  75.62W
08/15/2019                   BROOME             NY   911 CALL CENTER

            TREE DOWN NEAR 199 CENTERVILLE LOOP RD

&&

HLC

The radar

The Binghamton radar (KBGM), 99 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 16, 2:48 PM EST
Where
Wayne County, 1.03 mi E of White Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.530, -75.200

Strong thunderstorm winds brought down a tree with wires near Elizabeth Street and Long Ridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852506.